North Carolina, 2015

Flash Flooding and Hail in North Carolina, June 18, 2015

June 18, 2015 · NWS RAH · 15 events in 9 counties and zones

Scattered thunderstorms developed in a very moist and moderately unstable air mass. Many of these storms became severe producing wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered thunderstorms developed in a very moist and moderately unstable air mass. Many of these storms became severe producing wind damage and large hail. In addition, some flash flooding occurred as the storms moved slowly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 18, 1:45 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 18, 1:45 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT THU JUN 18 2015

.SYNOPSIS... STRONG UPPER RIDGE OF HIGH PRESSURE IN PLACE ACROSS THE
SOUTHEAST US WILL WEAKEN OVER THE WEEKEND AS THE REMNANTS OF
TROPICAL CYCLONE BILL APPROACH THE REGION FROM THE WEST LATE
SATURDAY. DURING THE SAME TIME... A WEAK SURFACE BOUNDARY WILL
MEANDER ACROSS THE AREA...BRINGING SMALL CHANCES OF SHOWERS AND
STORMS THE NEXT COUPLE OF DAYS.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1110 AM EDT WEDNESDAY...

LITTLE CHANGE FROM PREVIOUS FORECAST. THE PATTERN ALOFT...
CHARACTERIZED BY STRONG SUB-TROPICAL RIDGING (324 DM AT 700 MB
CENTERED ALONG THE GA COAST) OVER THE SOUTHEASTERN US...IS
RELATIVELY UNCHANGED FROM PREVIOUS DAYS THAT HAVE SUPPORTED HEAT
OVER CENTRAL NC. A SLOW-MOVING TROPOPAUSE DISTURBANCE OVER SC PER WV
IMAGERY AND MODEL-ANALYZED UPPER LEVEL VORTICITY FIELDS WILL DRIFT
IN WEAK WESTERLY UPPER LEVEL FLOW ON THE NORTHERN PERIPHERY OF THE
RIDGE.

AS SUCH...NO LARGER SCALE FORCING MECHANISMS FOR STORMS SEEM TO
PRESENT OVER CENTRAL NC. INSTEAD...STORMS TODAY WILL EITHER HAVE TO
DEVELOP OUTSIDE OF...THEN PROPAGATE INTO...THE RAH CWFA...OR DEVELOP
ALONG REMNANT OUTFLOW AND/OR DIFFERENTIAL HEATING BOUNDARIES DRIVEN
BY THE SWATHS OF HEAVY EVENING AND OVERNIGHT STORMS. MODEST MID FLOW
ON THE ORDER IF 25-30 KTS WAS ANALYZED AT 500 MB NEAR THE VA/NC
BORDER...WHICH WOULD BE SUPPORTIVE OF MULTI-CELL STORM CLUSTERS...
VERSUS PULSE-TYPE ONES TO THE SOUTH WHERE THE INFLUENCE OF THE
RIDGE/WEAKER FLOW RESIDES. WHILE SIMILAR FREEZING LEVELS TO
YESTERDAY...BETWEEN 14-14.5 K FT...WILL AGAIN SUPPORT MARGINALLY
SEVERE HAIL...DAMAGING DOWNBURST WINDS WILL LIKELY PROVE THE GREATER
THREAT OWING TO STRONG ALREADY-OBSERVED AND FORECAST DCAPE VALUES
BETWEEN 1000-1500 KT...IN CONJUNCTION WITH CELL/OUTFLOW MERGING IN
ASSOCIATION WITH THE AFOREMENTIONED LOOSELY-ORGANIZED MULTI-CELL
CLUSTERS THAT WILL BE FAVORED NEAR THE VA BORDER.

OTHERWISE...WESTERLY FLOW WILL CONTRIBUTE TO A PIEDMONT TROUGH AND
DEEP MIXING THIS AFTERNOON...HIGHS IN THE 95-100 RANGE. HEAT
ADVISORY CONTINUES AS PREVIOUSLY ADJUSTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 345 AM EDT THURSDAY...

THE PERSISTENT UPPER LEVEL RIDGE SHIFTS SOUTH AND EAST SLIGHTLY
DURING THIS PERIOD WHICH ALLOWS MAX TEMPERATURES TO RELAX A FEW
DEGREES AND ALLOWS AN INCREASE IN MAINLY CONVECTION. 500 MB HEIGHTS
DROP 20-30 METERS DURING THE PERIOD WHILE A WEAK COLD FRONT DROPS
INTO THE MID ATLANTIC LATE FRIDAY AS THE REMNANTS OF BILL APPROACH
THE WESTERN TN VALLEY. EXPECT SCATTERED CONVECTION TO BE ONGOING AT
THE START OF THE PERIOD WITH THE CONVECTION GRADUALLY DIMINISH
DURING THE LATE EVENING AND OVERNIGHT HOURS. LOWS THURSDAY NIGHT
WILL RANGE BETWEEN 70 AND 75. SCATTERED CONVECTION WILL DEVELOP IN
THE EARLY AFTERNOON ON FRIDAY AS AN UPPER LEVEL TROUGH MOVES INTO
THE APPALACHIANS AND THE MID ATLANTIC. CONVECTION MAY INITIALLY BE
MOST FAVORED NEAR THE VA BORDER WITH SCATTERED CONVECTION EVENTUALLY
BRAKING OUT ACROSS MOST OF CENTRAL NC. HIGHS WILL BE 3 TO 5 DEGREES
COOLER ON FRIDAY COMPARED TO THURSDAY...GENERALLY RANGING BETWEEN 90
AND 96 DEGREES WITH LOWS FRIDAY NIGHT RANGING BETWEEN 68 AND 74
DEGREES. -BLAES &&

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 245 PM THURSDAY...

REMNANTS OF TC BILL WILL BE PICKED UP IN THE WESTERLIES AND SWEPT
EAST ACROSS THE SOUTHERN OHIO VALLEY INTO THE MID ATLANTIC NORTH OF
THE AREA. THE SOUTHERN TAIL OF THE WEAKENING SHEAR AXIS ASSOCIATED
WITH THE SHORT WAVE WILL MOVE ACROSS THE AREA SATURDAY NIGHT INTO
SUNDAY MORNING. NOT QUITE THE MOST FAVORABLE DIURNAL TIMING AS THE
BOUNDARY LAYER WILL STABILIZE OVERNIGHT...BUT THERE WILL BE COPIOUS
CAPE ABOVE THE INVERSION AND WOULD EXPECT A LINE OF CONVECTION TO
ACCOMPANY THE WAVE AND WILL INCREASE POPS ACROSS THE NORTHERN TIER.
SUBSIDENCE BEHIND THE WAVE WILL SUPPRESS CONVECTION ON SUNDAY. HIGHS
SATURDAY WILL BE MAINLY IN THE MID 90S...AND WHILE THERE MAY BE
LINGERING CLOUDINESS TO DECREASE RADIATION EARLY SUNDAY...SUBSIDENCE
WILL ACT AS A COUNTERBALANCE AND LOW LEVEL THICKNESSES RISE 10
METERS SUNDAY...INDICATIVE OF A 2-3 DEGREE RISE...SO WILL BUMP HIGHS
TO THE MID 90S NORTH AND UPPER 90S SOUTH.

INITIAL ZONAL FLOW MONDAY WILL TIP TO THE NORTHWEST AS AN UPPER
RIDGE AMPLIFIES IN THE MIDWEST AND MIGRATES EAST THROUGH THURSDAY.
THIS WILL UNFORTUNTATELY PROLONG THE HEAT WAVE AS LOW LEVEL
THICKNESSES BETWEEN 1430-1440 METERS AND H85 TEMPERATURES ARE
EXPECTED TO HOVER AROUND 22C...INDICATIVE OF HIGHS FROM 95 TO 100
EACH DAY. LOWS WILL BE PERSISTENCE...GENERALLY IN THE 72-76 RANGE.
HAVE LOW CONFIDENCE IN FORECASTING MESOSCALE CONVECTIVE TRIGGERS IN
NORTHWEST FLOW AT THIS TIME RANGE...BUT EXPECT STRONG DIURNAL
HEATING TO FIRE CONVECTION IN THE CLIMATOLOGICALLY FAVORED
AREAS...IN THE FAR WEST ALONG THE HIGHER TERRAIN...AND ALONG COASTAL
SECTIONS WITH INLAND PENETRATION OF SEABREEZE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 145 PM THURSDAY...

CONDITIONS WILL REMAIN VFR OUTSIDE OF CONVECTION THIS AFTERNOON INTO
EARLY TONIGHT. ONGOING CONVECTION FIRING IN THE NORTHWEST WILL DRIFT
INTO THE TRIAD BY 19Z. MEANWHILE...MORE WIDELY SCATTERED CONVECTION
IS EXPECTED EAST OF THE TRIAD......WITH ONE CELL ALREADY DEVELOPING
JUST WEST OF FAYETTEVILLE. CONFIDENCE IN TIMING AND LOCATION IS TOO
LOW TO INCLUDE IN THE EASTERN TAFS AT THIS POINT...BUT WILL BE
LARGELY CONFINED TO THE USUAL 20Z-04Z DIURNAL TIME RANGE. WINDS WILL
BE LIGHT...LESS THAN 6 KNOTS...OUTSIDE OF CONVECTION AND VARIABLE IN
DIRECTION.

LOOKING BEYOND THE 24 HOUR TAF PERIOD...PERSISTENT HIGH PRESSURE
WILL GENERALLY CONTROL THE WEATHER INTO EARLY NEXT WEEK WITH HOT
CONDITIONS. VFR CONDITIONS WILL ARE EXPECTED THROUGH MUCH OF THE
PERIOD WITH A THREAT OF SCATTERED AFTERNOON AND EVENING CONVECTION.

&&

.CLIMATE...
REC            HI
DAY       MAX    YR     MIN    YR

RDU RECORDS
06/18 98 1944 75 1935

GSO RECORDS
06/18 100 1944 73 1970

FAY RECORDS
06/18 102 1944 76 2004

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TODAY TO 7 PM EDT THIS EVENING FOR
NCZ042-043-077-078-085-086-088-089.

&&

SYNOPSIS...CBL
NEAR TERM...26
SHORT TERM...BLAES
LONG TERM...MLM
AVIATION...MLM
CLIMATE...RAH
Hazardous weather outlook, Jun 18, 5:18 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
618 AM EDT THU JUN 18 2015

NCZ007>011-021>028-038>041-073>076-083-084-191030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
618 AM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES ARE EXPECTED TO RANGE AROUND 100 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A PROLONGED PERIOD OF HOT TEMPERATURES IS EXPECTED FROM SUNDAY
AND NEXT WEEK. HEAT ADVISORIES MAY BE NEEDED FOR THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ042-043-077-078-085-086-088-089-191030-
JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
618 AM EDT THU JUN 18 2015

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A PROLONGED PERIOD OF HOT TEMPERATURES IS EXPECTED FROM SUNDAY
AND NEXT WEEK. HEAT ADVISORIES MAY BE NEEDED FOR THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 1:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
208 PM EDT THU JUN 18 2015

NCZ088-181900-
CUMBERLAND NC-
208 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN CUMBERLAND
COUNTY UNTIL 300 PM EDT...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...HOPE MILLS...STEDMAN...AUTRYVILLE...CEDAR CREEK...
VANDER...BONNIE DOONE AND BUSHY LAKE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3488 7892 3492 7896 3495 7904 3498 7905
      3511 7899 3505 7866 3499 7864 3498 7863
      3486 7860 3485 7868 3485 7884
TIME...MOT...LOC 1806Z 290DEG 9KT 3501 7895

26

The radar

The Raleigh/Durham radar (KRAX), 83 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 flash flood, 2 hail. Local standard time, as filed.

Hail, Cumberland

When
June 18, 2:30 PM EST
Where
Cumberland County, 1.83 mi WSW of Owens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.040, -78.980

Quarter size hail was reported at Raeford Road near Skibo Road.

Thunderstorm Wind, Sampson

When
June 18, 3:25 PM EST to 3:30 PM EST
Where
Sampson County, 2.15 mi NNW of Taylors Bridge to 0.89 mi NE of Taylors Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.860, -78.260

Approximately 20 trees were blown down near the Taylors Bridge Community south of Clinton. Also, one tree was blown down on a house near the intersection of Highway 401 and Edmond Matthis Road.

Thunderstorm Wind, Richmond

When
June 18, 3:32 PM EST
Where
Richmond County, 0.89 mi NW of Roberdel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.980, -79.760

One tree was blown down and was blocking both lanes of McNeil Road north of Rockingham.

Thunderstorm Wind, Anson

When
June 18, 3:40 PM EST
Where
Anson County, 5.69 mi NE of Pinkston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.070, -80.000

One tree was blown down on Route 109 southeast of Ansonville.

Thunderstorm Wind, Sampson

When
June 18, 3:45 PM EST
Where
Sampson County, 0.89 mi SE of Turkey
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.970, -78.190

Two trees were blown down near Needmore Road just south of Turkey.

Hail, Wake

When
June 18, 6:59 PM EST to 7:05 PM EST
Where
Wake County, 1.49 mi NNW of Camp Polk to Method
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.840, -78.710

Quarter size hail was reported along a couple miles long swath across northwestern Raleigh.

Thunderstorm Wind, Nash

When
June 18, 7:28 PM EST to 7:43 PM EST
Where
Nash County, Nashville to 3.63 mi ESE of Little Easonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -77.970

Numerous trees and power lines were blown down along a swath from near Nashville to near Rocky Mount.

Thunderstorm Wind, Franklin

When
June 18, 7:30 PM EST to 7:35 PM EST
Where
Franklin County, 0.56 mi W of Bunn to 2.17 mi SE of Bunn
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.970, -78.280

A couple of trees were blown down along a swath from a few miles northwest of Bunn to a couple of miles southeast of Bunn. One of the trees fell on a house on Dump Horton Road.

Thunderstorm Wind, Orange

When
June 18, 7:44 PM EST to 7:45 PM EST
Where
Orange County, 1.32 mi WSW of Chapel Hill to 1.68 mi E of Chapel Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.910, -79.090

Several trees and power lines were blown down along a swath from near Carrboro to near Chapel Hill.

Thunderstorm Wind, Nash

When
June 18, 7:46 PM EST
Where
Nash County, 3.12 mi ESE of Little Easonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.950, -77.820

A tree was blown down and was blocking the roadway near Sunset Avenue and Western Avenue in Rocky Mount.

Flash Flood, Edgecombe

When
June 18, 8:20 PM EST to 11:00 PM EST
Where
Edgecombe County, 2.45 mi S of Rocky Mt to 6.72 mi SSE of Battleboro
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.895, -77.782

Numerous roads were flooded across Rocky Mount. Several cars became stranded in the high water in downtown.

Flash Flood, Wake

When
June 18, 8:45 PM EST to 10:20 PM EST
Where
Wake County, 1.96 mi E of Morrisville to 1.82 mi E of Morrisville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.821, -78.795

High was was reported on several roads in and around Morrisville, with one vehicle becoming stranded.

Flash Flood, Wake

When
June 18, 9:15 PM EST to 10:20 PM EST
Where
Wake County, 0.69 mi S of Zebulon to 1.21 mi NE of Rockton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.810, -78.330

Four cars were stuck in high water near Arendell Avenue and Highway 64. Also, a truck was stranded at Wendell Road exit ramp off Highway 64.

Flash Flood, Wake

When
June 18, 9:30 PM EST to 10:20 PM EST
Where
Wake County, 0.69 mi N of Westover to 0.31 mi WSW of Method
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.790, -78.720

Flooding was reported on Hillsboro Street at the railroad underpass.

Flash Flood, Wake

When
June 18, 9:50 PM EST to 10:20 PM EST
Where
Wake County, 0.89 mi SE of College View to 1 mi SSE of College View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.770, -78.690

Avent Ferry Road at Trailwood Road was flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581363, 581365, 581367, 581368, 581369, 581370, 581371, 581372, 581373, 581375, 581378, 581382, 581385, 581388, 581389.